The US FDA has issued safety alerts and required manufacturers of leukotriene-modifying agents (LTMAs), including montelukast, zafirlukast and zileuton, to include suicide and neuropsychiatric events as a precaution in the drug label. This paper reviews the existing evidence on the potential association between the LTMAs and suicidal behaviour. We conducted a literature search of MEDLINE, EMBASE and International Pharmaceutical Abstracts from 1995 to 2010 (inclusive) to identify pertinent studies and reports. We also examined data obtained from the FDA adverse event reporting system. To date, there are no well conducted, comparative, observational studies of this association, and the safety alerts are based primarily on case reports. While the FDA safety alerts apply to all three LTMAs, montelukast (known by its trade name Singulair®) is by far the most widely used of these drugs and most of the reports to date regarding suicide pertain to montelukast. From 1998 to 2009 there were 838 suicide-related adverse events associated with leukotrienes reported to the FDA, of which all but five involved montelukast. Nearly all cases were reported in 2008 and 2009 (96.1%) after the FDA warnings. LTMAs are approved for use in asthma and allergic rhinitis, and are effective drugs. Both of these diseases are also associated with suicide, making confirmation of the association more difficult. Given the lack of good evidence, we recommend that a large observational cohort or case-control study be conducted to quantify the association between LTMAs and suicide. Until then, when prescribing LTMAs, clinicians should consider the potential for suicide and monitor patients who may be at elevated risk carefully for suicidal ideation or psychiatric symptoms associated with suicidal behaviour.